Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 134, NWS State College, PA

July 11, 2001Lycoming County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 11, 2001, 3:45 AM EDT for Lycoming County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2001, 3:45 AM EDT (07:45 UTC)
Expired
Jul 11, 2001, 4:30 AM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Whole counties

County Lycoming County, PA

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:00 AM EDTHail 1Williamsport, PAQuarter sized hail was reported in Williamsport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 7.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 110746
SVRCTP

PAC081-110830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 AM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYCOMING COUNTY IN PENNSYLVANIA

* UNTIL 430 AM EDT.

* AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 5 MILES WEST OF   WILLIAMSPORT...MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WIILIAMSPORT...MONTOURSVILLE AND LOYALSOCKVILLE AT 350 AM.
  MUNCY AT 400 AM.
  HUGHESVILLE AT 405 AM.
  BIGGERTOWN AT 420 AM.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS AND LARGE HAIL. STAY
INDOORS AWAY FROM WINDOWS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

$$

LAT...LON 4134 7716 4116 7718 4115 7665 Q4129 7642

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:20 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 11, 2:20 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 AM EDT WED JUL 11 2001

COLD FRONT IS SLOWLY SAGGING SOUTH ACROSS PA EARLY THIS MORNING.
MEANWHILE A STRONG SHORT WAVE MOVING EAST ACROSS NY STATE HAS BEEN
MAINTAINING THUNDERSTORMS ALONG AND NORTH OF THE FRONT ACROSS
NORTHERN PA OVERNIGHT. THESE STORMS REFUSE TO WEAKEN...AND WILL
PROBABLY HOLD TOGETHER ACROSS THE NORTHEAST COUNTIES UNTIL AFTER
SUNRISE. WILL MENTION SOME EARLY MORNING THUNDERSTORMS WITH POPS
DEPENDENT ON LAST MINUTE RADAR TRENDS.

LOW-LVLS DRY OUT RAPIDLY TODAY. THEREFORE DESPITE FAIRLY COLD MID
LEVELS DON'T EXPECT MUCH CONVECTION THIS AFTERNOON. WILL DROP THE 30
POPS IN MOST PLACES FOR THIS AFTERNOON BUT KEEP IT GOING FOR THE
NORTHEAST AND EAST CENTRAL COUNTIES CLOSEST TO THE UPPER LOW.
FWC/FAN GUIDANCE NUMBERS ARE CLOSE AND WILL NOT STRAY MUCH.

TONIGHT WILL BE MOSTLY CLEAR AND COOL. CAN'T RULE OUT A FEW SHOWERS
POPING UP AGAIN ON THURSDAY WITH COLD AIR ALOFT AND POSSIBLY ANOTHER
SHORT WAVE ROTATING AROUND THE UPPER LOW...BUT WITH NOTHING IN THE
FORECAST CURRENTLY AND COVERAGE EXPECTED TO BE LOW WILL LEAVE OUT
FOR NOW.

IN THE EXTENDED PERIODS OUR CUnRRENT FORECAST OF DRY WITH TEMPS
MODERATING TO NEAR NORMAL CONTINUES TO LOOK REASONABLE AND WILL NOT
CHANGE.

.CTP...NONE.

MSE

In the hours before

Local storm report, Jul 10, 11:54 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1154 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    POTTSVILLE                PA   WIND DAMAGE
07/10/01   SCHUYLKILL                     TREES AND POWER
                                          LINES BLOWN DOWN

0230 PM    12 N HUNTINGDON           PA   1.75 INCH HAIL
07/10/01   HUNTINGDON

0239 PM    2 N CAMP HILL             PA   0.88 INCH HAIL
07/10/01   CUMBERLAND

0301 PM    CORNWALL                  PA   WIND DAMAGE
07/10/01   LEBANON                        TREES AND POWER
                                          LINES DOWN

0307 PM    HARRISBURG                PA   WIND DAMAGE
07/10/01   DAUPHIN                        NUMEROUS TREES
                                          AND POWER LINES
                                          KNOCKED DOWN

0310 PM    2 NE YORK                 PA   WIND DAMAGE
07/10/01   YORK                           TREES DOWN
                                          BLOCKING ROADS

0349 PM    JOHNSTOWN                 PA   WIND DAMAGE
07/10/01   CAMBRIA                        NUMEROUS TREES
                                          BLOWN DOWN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:09 PM EDTSevere Thunderstorm WarningCTPLancaster51 min
Jul 10, 11:48 PM EDTSevere Thunderstorm WarningCTPMcKean57 min
Jul 11, 12:24 AM EDTSevere Thunderstorm WarningCTPCameron51 min
Jul 11, 2:15 AM EDTSevere Thunderstorm WarningCTPElk45 min
Jul 11, 2:59 AM EDTTornado WarningCTPClearfield, Elk31 min
Jul 11, 3:36 AM EDTSevere Thunderstorm WarningCTPCentre54 min
Jul 11, 4:08 AM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland67 min
Jul 11, 4:08 AM EDTSevere Thunderstorm WarningCTPUnion67 min
Jul 11, 5:00 AM EDTTornado WarningCTPSnyder, Union30 min
Jul 11, 5:22 AM EDTTornado WarningCTPNorthumberland23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.